DEAR DR. ROACH: My 73-year-old husband has candida esophagitis (ongoing for about six years). He has Type 2 diabetes and has had esophageal dilatations for the past 23 years. He was a cigarette smoker but quit. In the past 40 years, he has abused alcohol (but has not had any for the past three years) and suffered from reflux disease.
His doctor suspects that there is a malignancy present in his esophagus, and has prescribed fluconazole to clear up the infection so he can get a clean biopsy.
The problem is, every time my husband has taken fluconazole (about five times), he has had an adverse reaction to it (fluctuating glucose levels, seizures and erratic heart rate). He always ends up in the emergency room. Last month, three days after starting the fluconazole, he suffered a seizure, and his heart rate was 33 when he was admitted.
His doctors are not convinced that the fluconazole is causing this, and in fact, they insisted that he finish his course of medication. I finally found some information relating fluconazole and QT prolongation. Are you familiar with any of this? — T.L.
ANSWER: Fluconazole is generally a very safe medication; however, rare side effects can happen with any medication. QT prolongation, rarely seen with fluconazole, is an EKG finding, and is worrisome because it can lead to a dangerous heart rhythm. Seizures also have been rarely reported with fluconazole use. I wouldn’t recommend that he take fluconazole any more. Five strikes are at least two too many.
On the other hand, I am very concerned about the possibility of esophageal cancer. There are two types of esophageal cancer: squamous cell, for which alcohol and tobacco are major risk factors, and adenocarcinoma, which is the biggest concern in people with Barrett’s esophagus, a possible complication of long-term gastroesophageal reflux.